MAUDE Adverse Event Report: STRYKER GMBH BASEPLATE; PROSTHESIS, SHOULDER, SEMI-CONSTRAINED, METAL/POLYMER CEMENTED

STRYKER GMBH BASEPLATE; PROSTHESIS, SHOULDER, SEMI-CONSTRAINED, METAL/POLYMER CEMENTED
Model Number 5572-2800
Medical Device Problem Code Positioning Failure (1158)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/16/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device will not be returned.If additional information becomes available, it will be provided in a supplemental report.
 
Event or Problem Description
As reported: "implanted baseplate and when putting in peripheral screws the screw went through the baseplate.The metal casting that holds the screw was deformed.We had to take it out and put in a new one.Patient and outcome were fine." the baseplate and 6 screws were wasted.There are no allegations against the wasted screws.Surgery was completed successfully with a delay of approximately 1 hour.".
 
Event or Problem Description
As reported: "implanted baseplate and when putting in peripheral screws the screw went through the baseplate.The metal casting that holds the screw was deformed.We had to take it out and put in a new one.Patient and outcome were fine." the baseplate and 6 screws were wasted.There are no allegations against the wasted screws.Surgery was completed successfully with a delay of approximately 1 hour." additional information received from rep 12/24/2020: 5 screws that were wasted (1 center screw and 4 peripherals) along with the baseplate that we had to switch out.When we took out the baseplate and screws that had already been used, the surgeon wanted brand new screws for everything.
 
Additional Manufacturer Narrative
Corrections: please refer to section b5, d9/h3 the product was returned and h6 (method, result and conclusion codes).The reported event could be confirmed, since the device was returned and showed one enlarged peripheral screw hole which could have explained that the surgeon was not able to lock the screw on the baseplate.The dimensional inspection of said peripheral screw hole could confirm that the diameter was above the 5.3 mm expected, and was instead 5.97mm.In a first microscope picture of the enlarged hole, some material deformation could be noted.A manufacturing issue was not possible since 100% of the screw holes of the baseplates using a go/no go pin, and the production of the screw holes is an automatized process.To confirm that again, the baseplate was sent for a deeper analysis to an external lab, which took more precise microscope pictures that confirmed that the material deformation that was noticed on the lips happened after manufacturing.The r&d team was also involved and explained that in the cases where a drill guide was not used, or misused during the surgery, a similar event could happen.Indeed the drill guide needs to be inserted in the baseplate properly, to hang below the "lip" of the peripheral holes.This positioning allows the drill guide to protect the material of the lip and avoid its deformation, which is most probably what happened in the reported case.This case can therefore be classified as user related.The root cause can be attributed to an improper use of the drill guide alongside the baseplate during the drilling phase.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the complaint report will be updated.

Brand Name
BASEPLATE
Common Device Name
PROSTHESIS, SHOULDER, SEMI-CONSTRAINED, METAL/POLYMER CEMENTED
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
MDR Report Key11152679
Report Number0008031020-2021-00018
Device Sequence Number14422730
Product Code KWS
UDI-Device Identifier07613327098709
UDI-Public07613327098709
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K130895
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2025
Device Model Number5572-2800
Device Catalogue Number5572-2800
Device Lot NumberPX5XMK
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/28/2021
Initial Date Received by Manufacturer 12/16/2020
Supplement Date Received by Manufacturer05/05/2021
Initial Report FDA Received Date01/11/2021
Supplement Report FDA Received Date05/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age61 YR